Hail, McPherson
- When
- April 12, 6:54 PM CST to 6:55 PM CST
- Where
- McPherson County, 0.69 mi S of Lindsborg
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -97.670
One lone storm produced minimal hazardous weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
One lone storm produced minimal hazardous weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 12, 5:50 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SAT APR 12 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 258 PM CDT SAT APR 12 2014 UPPER LEVEL ANALYSIS THROUGH 18Z SHOWS A DEEPENING DISTURBANCE MOVING INTO SOUTHERN CALIFORNIA. A SECOND DEEPENING DISTURBANCE IS MOVING SOUTH ACROSS THE PACIFIC NORTHWEST. THESE TWO SYSTEMS WILL BE THE MAIN WEATHER PRODUCERS OVER THE NEXT SEVERAL DAYS. CURRENT SURFACE ANALYSIS AT 18Z SHOWS LOW PRESSURE CENTERED OVER WESTERN KANSAS...WITH A STATIONARY BOUNDARY EXTENDING UP INTO WESTERN IOWA. THE DRYLINE EXTENDS FROM KDDC TO EAST OF KHHF...AND IT APPEARS TO HAVE JUST GONE THROUGH KGAG. LOW LEVEL MOISTURE HAS INCREASED ACROSS THE REGION WITH DEWPOINTS HAVING RISEN TO AROUND 60 DURING THE 15-17Z TIME FRAME...BUT 18Z DATA SHOWING SOME DRYING OUT FROM MIXING. COOK && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 258 PM CDT SAT APR 12 2014 THE 17Z RAP ANALYSIS SHOWS 0-6KM SHEAR VALUES IN THE LOWER 30 KNOT RANGE ACROSS THE FORECAST AREA...WITH MLCAPES AROUND 1000 J/KG. 12.15Z RAP FORECAST OF THESE FIELDS SHOWS AN INCREASE IN DEEP LAYER SHEAR AS THE LOW LEVEL JET DEVELOPS THIS EVENING. MLCAPE VALUES MAX OUT AROUND 2000 J/KG THIS AFTERNOON DURING PEAK HEATING...WITH DEWPOINT DEPRESSIONS REACHING OVER 25 DEGREES. AT THIS TIME...NOT THAT EXCITED FOR AFTERNOON CONVECTION ACROSS THE FORECAST AREA...THERE IS JUST TOO MUCH OF A CAP IN PLACE. THE 15Z HRRR DOES PRODUCE SOME CONVECTION OVER THE FORECAST AREA ALONG THE DRYLINE AFTER 00Z...AS DOES THE 12.12Z WRF-NMM. THIS IS MAINLY EAST OF HIGHWAY 14 AND NORTH OF HIGHWAY 400. AT THAT TIME...THE DEEP LAYER SHEAR WILL BE ENOUGH FOR ORGANIZED STORMS. THIS IS ALSO THE BEST TIME FOR A TORNADO THREAT GIVEN THAT DEWPOINT DEPRESSIONS WILL HAVE COME DOWN BY THEN...JUST NOT SURE THEY WILL HAVE COME DOWN ENOUGH. CONFIDENCE IN A TORNADO THREAT IS LOW. WE ARE LOOKING AT DISCREET SUPERCELLS...WITH THE MAIN THREAT BEING LARGE HAIL. BELIEVE THE LARGE HAIL THREAT IS QUITE HIGH GIVEN THAT THERE WILL BE LITTLE CHANCE FOR ANVIL SEEDING AND THE 0-10KM SHEAR IS GREATER THAN 90 KNOTS. THINK THAT BASEBALL HAIL OR LARGER AS A MAX HAIL SIZE IS POSSIBLE FOR ANY ISOLATED SUPERCELL ALONG THE SOUTHERN PERIPHERY OF THE DEVELOPMENT AREA. IT WILL BE INTERESTING TO SEE HOW THIS PANS OUT. TONIGHT...A COLD FRONT WILL MOVE INTO THE REGION...SLOWLY ADVANCING TO THE SOUTHEAST. THIS WILL CREATE A COMPLEX WEATHER SCENARIO FOR SUNDAY THROUGH MONDAY. BEHIND THE FRONT...STRONG NORTHERLY WINDS WILL MOVE IN AS IT PASSES. BUFKIT MOMENTUM TRANSPORT SUGGESTS WINDS OF 30 MPH WITH GUSTS TO 45 MPH. BY SUNDAY AT 18Z...THE FRONT WILL BE APPROXIMATELY LOCATED FROM EMPORIA TO WINFIELD. THE BEST CHANCE OF CONVECTION WILL BE ALONG AND EAST OF THE FRONT...MAINLY ACROSS SOUTHEAST KANSAS. MOISTURE IN THE LOW LEVELS SHOULD BE MORE FAVORABLE FOR STORM DEVELOPMENT...AS WILL FORCING IN THE MID-LEVELS. FAVORABLE SHEAR/BUOYANCY COMBINATIONS...WITH MEAN WIND VECTORS MORE PARALLEL TO THE SURFACE BOUNDARY SUGGESTS A RAPID DEVELOP OF STORMS...WITH STORMS BEING ORGANIZED INTO A LINEAR FASHION. THEREFORE...THE MAIN THREAT FOR SEVERE WEATHER SHOULD BE DAMAGING WIND...WITH LARGE HAIL A SECONDARY THREAT. AS SAID EARLIER...AS THE FRONT EXITS...STRONG NORTHERLY WINDS MOVE IN. TO FURTHER COMPLICATE MATTERS...STRONG COLD ADVECTION MOVES INTO THE REGION AS WELL. SUNDAY NIGHT...THERE WILL BE A PRECIPITATION TYPE PROBLEM AS THE COLD AIR MOVES IN. SOUNDINGS SUGGESTS A CHANGE TO SNOW NORTH OF HIGHWAY 50 BY MONDAY MORNING...WITH A MIX FURTHER SOUTH. ACCUMULATIONS ARE CERTAINLY POSSIBLE...BUT NOT SIGNIFICANT. BUFKIT SOUNDING DATA FROM THE 12Z GFS SUGGESTS THE WIND COULD LAST INTO THE MORNING HOURS OF TUESDAY. HIGH PRESSURE MOVES INTO THE REGION...WITH MONDAY NIGHT IN LINE FOR A REASONABLE FROST/FREEZE SCENARIO. WITH ALL THE COMPLEX WEATHER GOING ON AHEAD OF THIS THREAT...WILL LEAVE THIS FOR LATTER SHIFTS TO CONTEMPLATE. COOK .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 258 PM CDT SAT APR 12 2014 ANOTHER STORM SYSTEM MOVES INTO POSITION...STRETCHING FROM THE HIGH PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY WEDNESDAY. THIS SUGGESTS STRONG SOUTHERLY WINDS ACROSS THE REGION DUE TO A TIGHTENING PRESSURE GRADIENT. THIS WILL UNDOUBTEDLY BE A DANGEROUS DAY FOR FIRES. MOISTURE ADVECTION RETURNS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY AS THE GULF OPENS. AT THIS TIME...THIS SYSTEM IS LOOKING RATHER STRONG AND COULD BRING SEVERE WEATHER INTO THE REGION FOR THE LATTER PORTION OF THE WEEK GIVEN THE FAVORABLE SHEAR/BUOYANCY COMBINATIONS AT THIS TIME. HIGH PRESSURE THEN MOVES INTO THE REGION THEREAFTER. COOK && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 642 PM CDT SAT APR 12 2014 AVIATION CONCERNS WILL BE ISOLATED STORMS THIS EVENING AND THE PASSAGE OF A COLD FRONT ON SUN. A FEW STORMS WILL BE POSSIBLE OVER CENTRAL KS IN THE NEXT FEW HOURS WITH KSLN AND KHUT HAVING THE BEST CHANCE TO EXPERIENCE A STORM. A VERY STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WITH THE FEATURE REACHING KRSL AROUND 15Z AND KICT AROUND 23Z. BEHIND THIS FRONT STRONG NW WINDS WILL BE IN PLACE AT SPEEDS SUSTAINED IN THE 30-35 MPH RANGE WITH GUSTS AROUND 40. MVFR CIGS WILL ALSO BE LIKELY BEHIND THE FRONT. STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT OVER SOUTHEAST KS ON SUN AFTERNOON INTO THE EARLY EVENING HOURS. KCNU WILL HAVE A GOOD SHOT TO EXPERIENCE THESE STORMS WITH SEVERE STORMS POSSIBLE. LAWSON && .FIRE WEATHER... ISSUED AT 258 PM CDT SAT APR 12 2014 THE NEXT REAL FIRE WEATHER CONCERN FOR GRASSLAND WILL NOT BE UNTIL WEDNESDAY. THAT IS WHEN STRONG SOUTHERLY WINDS DEVELOP ACROSS THE AREA FROM THE SOUTHWEST AS A RESULT OF AN INCREASING PRESSURE GRADIENT. THAT SAID...THERE IS A GOOD CHANCE OF RAINFALL SUNDAY AND INTO MONDAY. THIS WITH MILD TEMPERATURES RETURNING TO THE REGION TOWARD THE END OF THE WEEK...SHOULD SPURN MORE GROWTH OF GRASSES...AS WE TREND TOWARD LESSER CURING. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 76 34 45 / 20 60 50 50 HUTCHINSON 62 69 31 45 / 30 60 60 40 NEWTON 64 74 31 43 / 30 70 50 50 ELDORADO 65 75 33 44 / 20 80 50 50 WINFIELD-KWLD 66 77 35 45 / 20 80 40 50 RUSSELL 56 56 28 45 / 30 70 70 20 GREAT BEND 56 58 28 44 / 30 60 70 30 SALINA 60 64 31 46 / 40 60 70 30 MCPHERSON 61 67 30 44 / 40 60 60 40 COFFEYVILLE 65 74 39 45 / 20 60 90 40 CHANUTE 64 73 37 44 / 20 60 80 40 IOLA 64 72 36 44 / 20 70 80 40 PARSONS-KPPF 65 74 38 45 / 20 70 80 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM TO 7 PM CDT SUNDAY FOR KSZ032-033-047- 048. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT SAT APR 12 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SMALL CHANCE OF A THUNDERSTORM THIS EVENING. SHOULD ONE DEVELOP...IT IS CAPABLE OF PRODUCING LARGE HAIL...MAINLY NORTH OF HIGHWAY 50. GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS MOST OF THE FORECAST AREA THIS EVENING WITH STRONG SOUTHERLY WINDS AND DRY FUELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS BEHIND AN ADVANCING COLD FRONT HAS PROMPTED A WIND ADVISORY FOR NORTH-CENTRAL KANSAS SUNDAY. SEE THE LATEST WIND ADVISORY FOR MORE DETAILS. AHEAD OF THIS COLD FRONT...THUNDERSTORMS WILL PREVAIL. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE SUNDAY AFTERNOON. THE MAIN SEVERE WEATHER THREATS ARE STRONG WINDS AND LARGE HAIL. SUNDAY NIGHT...AS THE FRONT EXITS THE REGION...THE WIND WILL REMAIN RATHER STRONG...BUT THE PRECIPITATION WILL CHANGE FROM RAIN TO SNOW ACROSS AREAS ALONG AND NORTH OF THE KANSAS TURNPIKE. THE ONLY ACCUMULATIONS MAY BE A FEW TENTHS ON GRASSY SURFACES. TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 20S MONDAY NIGHT...POSING A RISK TO SENSITIVE VEGETATION. GRASSLAND FIRE DANGER WILL BE VERY HIGH TO EXTREME ON WEDNESDAY AS A DEVELOPING STORM SYSTEM MOVES INTO THE HIGH PLAINS. THIS WILL ALSO CAUSE SOUTHERLY WINDS TO INCREASE TO 25 TO 30 MPH WITH GUSTS TO 45 MPH. THIS STORM SYSTEM WILL ALSO BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION THURSDAY AND FRIDAY. AT THIS TIME...IT DOES APPEAR THAT SEVERE WEATHER IS POSSIBLE WITH THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
The Wichita radar (KICT), 104 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516214, 516215.